Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 15, NWS Amarillo, TX

May 22, 1995Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at May 22, 1995, 8:46 PM CDT for Wheeler County, Texas. It was in force for 29 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 8:46 PM CDT (01:46 UTC)
Expired
May 22, 1995, 9:15 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3991 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 230144
TORAMA
TXC483-230215-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
846 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHEASTERN WHEELER COUNTY
 
AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 7 MILES EAST OF SHAMROCK MOVING EAST ALONG I-40
TOWARD BENONINE.
 
 
 
 
 
 
 
IF YOU ARE AT SCHOOL OR ANOTHER TYPE OF OFFICE BUILDING...MOVE
QUICKLY TO THE BASEMENT...INTERIOR HALL...STAIRWELL OR BATHROOM. DO
NOT USE ELEVATORS AND KEEP AWAY FROM THE ENDS OF HALLWAYS.  STAY
AWAY FROM WINDOWS AND GLASS DOORWAYS. DO NOT SEEK SHELTER IN
AUDITORIUMS AND GYMNASIUMS.
 
ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED
BUILDING.  AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER
PROTECTION THfAN YOUR CAR OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN
IF TIED DOWN.  DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO.  CARS
ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 8:31 PM CDT, 15 minutes earlier.

Area forecast discussion, May 22, 8:31 PM CDT, 15 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT MON MAY 22 1995

ONE LAST STM TRYING TO HANG ON IN ERN WHEELER CNTY...OTHERWISE
STMS HAVE MOVED E INTO WRN OK AND THE PNHDLS ARE IN THE CLEAR FOR A
FEW HOURS.  DRYLINE CURRENTLY SITTING JUST EAST OF A LINE FROM
EHA...DHT...AMA TO JUST E OF LBB.  DRYLINE IS SHOWING UP QUITE WELL
ON THE AMA 88D AND HAS BEEN HINTING AT SOME WWRD DRFT OVR THE LAST
FEW HOURS.  DRYLINE WL MAKE ITS PUSH BACK W AFTR SS AND ALLOW LOW
LEVEL MOISTURE TO RETURN ACROSS THE PNHDLS.  TROF AND EJECTING
SHWRTWV WL PROVIDE UPR LVL SUPPORT FOR SECOND ROUND OF CONVECTION
AFTER MIDNIGHT.  WILL GO AHEAD AND MAKE SOME ADJUSTMENTS TO THE POPS
AND ADJUST WINDS TO REFLECT CURRENT TRENDS.  HAVE NOT HAD A LOT OF
TIME TO LOOK AT HEAVY RAIN POTENTIAL SO WILL LET IT RUN FOR KNOW.
RUNNING SHORT OF TIME ON THIS TYPICAL SPRING EVENING IN THE TX/OK
PNHDLS.

.AMA...NONE.
.OK...NONE.

COLTON

In the hours before

Special weather statement, May 22, 4:52 PM CDT, 3 hours 54 minutes before
OKZ001>003-TXZ001>026-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT MON MAY 22 1995

TORNADO WATCH NUMBER 456 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN THE TEXAS PANHANDLE...DALLAM...HARTLEY...OLDHAM...DEAF SMITH...
SHERMAN...MOORE...POTTER...RANDALL...PARMER...AND CASTRO. AMARILLO IS
NO LONGER INCLUDED IN THE TORNADO WATCH.

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 456 IN THE
OKLAHOMA PANHANDLE...CIMARRON...TEXAS...AND BEAVER. IN THE TEXAS
PANHANDLE THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH...
HANSFORD...HUTCHINSON...CARSON...ARMSTRONG...BRISCOE...OCHILTREE...
ROBERTS...GRAY...DONLEY...HALL...LIPSCOMB...HEMPHILL...WHEELER...
COLLINGSWORTH...AND CHILDRESS.

PLEASE STAY TUNED TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO
FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ANDRADE
Special weather statement, May 22, 6:35 PM CDT, 2 hours 11 minutes before
OKZ001>003-TXZ001>026-230005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT MON MAY 22 1995

TORNADO WATCH NUMBER 456 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN THE OKLAHOMA PANHANDLE...CIMARRON AND TEXAS. IN THE TEXAS PANHANDLE
THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH...HANSFORD...
HUTCHINSON...CARSON...ARMSTRONG...SWISHER...AND BRISCOE.

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 456...IN THE
OKLAHOMA PANHANDLE...BEAVER. IN THE TEXAS PANHANDLE THE FOLLOWING
COUNTIES ARE STILL IN THE TORNADO WATCH...OCHILTREE...ROBERTS...GRAY
...DONLEY...HALL...LIPSCOMB...HEMPHILL...WHEELER...COLLINGSWORTH...
AND CHILDRESS.

PLEASE STAY TUNED 2TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO
FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:30 PM CDTTornado WarningAMACollingsworth30 min
May 22, 7:58 PM CDTSevere Thunderstorm WarningAMAWheeler47 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.